Sometimes, during the withdrawal and detoxification process, addicts and abusers require additional tools to cope with an onslaught of nasty symptoms, including physical illness and behavioral changes. Instantly removing deadly substances can have a lasting impact on the body and can leave former users in a severe emotional state. In these cases, doctors will often prescribe anti-depressants to ease anxiety. Once they have completed rehab and stop taking these medications, however, some people may notice they have started to feel sick or distracted. Experts argue that immediate separation from anti-depressants may, in fact, result in a form of withdrawal that can accompany additional symptoms.

Defining Anti-Depressants

Anti-depressants are prescription medications designed to regulate substances that balance the emotional center of the human brain, restoring feelings of joy or resolution. In the case of addicts, existing forms of depression coupled with effects of drugs or alcohol can form a lethal combination. Similarly, patients can experience withdrawal from drugs and their prescription medications (anti-depressants) simultaneously. This is a phenomenon known as comorbidity.

Medical experts argue that these feelings are brought on when a person immediately stops taking a prescription rather than promoting gradual withdrawal. Anti-depressants increase neurotransmitters like serotonin and norepinephrine, which can ultimately cause a drastic mood shift. However, quickly removing these drugs from your system can result in painful or irritating withdrawal symptoms, which can be an annoying or tragic incident for individuals who have previously endured this painful process.

Discontinuation/Withdrawal

Further research has indicated that certain anti-depressants may leave a stronger impact on people versus other variants. Short-lived drugs (ones that affect your system for a short period) like Cymbalta (duloxetine) and Effexor (venlafaxine) are more likely to cause discontinuation symptoms than long-term drugs like Trintellix (vortioxetine) or Prozac (fluoxetine). Older medications such as tricyclics or MAOIs (monoamine oxidase inhibitors) can also induce withdrawal.

Symptoms of anti-depressant withdrawal (discontinuation) may include:

  • Continuing depression and anxiety
  • Poor coordination and vertigo
  • Prickly, electric sensations
  • Cold-like or flu-like symptoms
  • Headache
  • Insomnia and nightmares
  • Nausea and vomiting

Always remember, never abruptly stop using drugs. Instead, speak with your doctor about tapering, a process in which you are gradually weaned off anti-depressants. By undergoing this process, addicts can save themselves from adding irritating side effects to their current withdrawal symptoms. Always speak to your doctor before you attempt this process, as it could have dangerous consequences.

THE PROCESS OF STOPPING ANTI-DEPRESSANTS

Remember that there is always hope for you. Drugs and alcohol do not have control over your life. You do. If you are suffering from drug abuse or addiction or have a friend or family member suffering from this illness, get in touch with Asana Recovery. Counselors and healthcare experts can walk you through every step of the detox and withdrawal process and help guide you to a happier, healthier, and freer lifestyle. While it might not be an easy road to travel, we promise to help you every step of the way. Take the first step to keep you and your unborn child safe.

The time for you to take back control of your life is now. If you are interested in one of our residential treatment or supervised detoxification/withdrawal programs, we are ready and waiting to speak with you at your disclosure. Call Asana now at (949) 438-4504 to learn how to overcome your alcohol or drug addiction troubles today.